Can you support CaringBridge during our Fall giving campaign? Generous donors like you ensure that CaringBridge remains ad-free, private and protected.
Dec 6, 2017 Latest post:
Dec 11, 2017
In August, Bill was diagnosed with pancreatic cancer with metastasis to his liver. He had no symptoms at all until about August 1. At that time, he began to feel some unexpected fatigue with very slight gastrointestinal changes. We attributed this to travel as we were vacationing in Europe with our sons. We arrived home on 8/4. Bill went back to work on 8/7 and a few days later he got a lower respiratory tract infection, so he went to his primary care provider. Bill is typically very healthy and is rarely ill--and hardly ever fatigued--so he had some basic screening tests done. One liver function test was slightly elevated and he was very slightly anemic with a borderline platelet count. This was nothing to get too troubled about then, but enough to repeat a week later with continued fatigue and some minor right chest discomfort when he coughed. On 8/16, he had 2 liver function tests somewhat elevated. They did a liver ultrasound that indicated a liver mass with satellite lesions. This was confirmed by CT scan where they also saw a small spot on the tail of his pancreas as well as an incidental small pulmonary embolism. He was admitted to hospital on 8/19--8/22 with the presumptive diagnosis, which was confirmed by liver biopsy and cancer markers on 8/24. He had his first chemo infusion on 8/25 at Duke Cancer Center. He was also placed on Lovenox, an anticoagulant drug, to reduce further blood clot development.
Bill had 2 rounds of standard first line treatment of gemcitabine and paclitaxel NAB. The dose had to be adjusted, and twice he missed the scheduled chemo treatment due to thrombocytopenia (low platelets). In spite of treatment, he continued to have disease progression. On October 31, Bill became eligible for an open label multicenter Phase III clinical trial of standard second line treatment (FOLFOX) and a study drug, which is a long-acting form of recombinant human Interleukin (AM0010). We were excited when Bill was randomized to the arm of the clinical trial with the study drug.
He did well on the first week of the study protocol in spite of having a big standard first dose of the chemo combination drugs, which we anticipated would be adjusted with the remaining doses. Up until this time, he had been active and had pretty good quality of life. However, on the evening of November 3, he began having mild shortness of breath on exertion. He was evaluated in the ED and the workup revealed no change compared to tests from the previous week so he was sent home thinking that it could be something related to his treatments. The mild shortness of breath continued, and Bill had his second treatment with an adjusted dose of the medicines. We were excited that his cancer antigen test went way down and his liver function tests were close to normal levels. On November 22, the shortness of breath got significantly worse. He was admitted to the hospital and a CT scan this time showed a big clot burden in his right lung—even though he has been on anticoagulants since his diagnosis in August and he hasn’t missed any doses. So, it turns out that the pulmonary emboli are the cause of his breathing difficulties. They made adjustments to his anticoagulants in the hopes of dissolving the clots, but decided that this would take weeks at least and that he probably would not see any clinical improvement. He has very low platelets as well--even after having 3 platelet infusions. This eliminates any continued treatment.
On November 28, Bill was discharged home on best supportive care (hospice). He has little to no pain—just significant shortness of breath even though his oxygen saturations are very good on room air. He is on “comfort” oxygen. Needless to say, we are sad and overwhelmed by the quick progression of his disease and associated issues, but we are surrounded by the love and support of family, church family, and friends. For that, we are very thankful.